Virginia, 2025

Damaging Winds and Lightning Strike in Virginia, July 8, 2025

July 8, 2025 · NWS RNK · 8 events in 5 counties and zones

A cold front approaching the Appalachian Mountains combined with a hot and humid air mass to produce scattered severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down several trees and power lines, and lightning from one of these storms struck a house and set it on fire in Buckingham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approaching the Appalachian Mountains combined with a hot and humid air mass to produce scattered severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down several trees and power lines, and lightning from one of these storms struck a house and set it on fire in Buckingham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 12:50 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 12:50 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
150 PM EDT Tue Jul 8 2025

.SYNOPSIS...
Our area will remain in a humid airmass with daily chances for
thunderstorms through this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 110 PM EDT Tuesday...

Key Messages:

1) Hot, with a Heat Advisory in effect for part of Southside VA
and the NC Piedmont.

2) Scattered storms this afternoon, some strong/severe with
heavy rain.

Overall, not much change in the pattern. A piece of vorticity
aloft will traverse the area this afternoon, with better
shear/lift to the north of Bluefield-Roanoke-Danville, but
moreso north of I-64. Already seeing storms firing up across the
Alleghanys into WV with a few showers popping along/near the
Blue Ridge south of Hillsville, VA.

Expect coverage of storms to increase to the Blue Ridge through
2-3pm per convective allowing models and radar/sat trends.
Temperatures in the mid 80s to lower 90s and a very humid
airmass will promote destablization with SBCAPE exceeding
2000-3000 J/kg this afternoon. The environment will be that of
wet microbursts due to water loading. Additionally, storm motion
being under 15 mph at times, and potential for training of
storms will lead to water issues, but given the scattered
coverage not enough to warrant a watch. Will have to watch
southside VA into the NC piedmont later as this area received
quite a bit of rain 2 days ago.

As we head into tonight, storms will slowly fade but the
piedmont could see isolated convection through midnight.

Some clearing plus high low level moisture and calm winds will
promote fog. Expect best coverage over the mountains and in the
river valley. Will have to monitor for potential dense fog
advisory but should overall be the typical morning fog, that
warrants travel caution.

Wednesday could be more active as models show a stronger wave
moving across the central Appalachians into the mid-Atlantic in
the afternoon. Excessive rainfall and strong/severe storms
possible. Ensembles and models painting more coverage especially
along the Blue Ridge and west, then have potential for 2 areas
of concentrated storms, one forming along the Blue Ridge and
pushing east in the afternoon, and another forming in WV pushing
east to the Blue Ridge.

With potential for more organized storms Wed afternoon and
higher pwats, plus lower flash flood guidance, will hoist a
flood watch for Wed afternoon/evening for portions of the VA/NC
piedmont, mainly along/east of a line from Lynchburg to Danville
to Rockingham County NC.

With convective development potential and more clouds Wednesday
heat indices may be tempered so no heat advisory for Wednesday
at this point, with highs close to 90 east to 80s west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1200 PM EDT Tuesday...

Key Points:

1. Daily chances of showers/storms.
2. Localized heavy rain/flooding possible, especially over eastern
and southeastern sections.
3. Slightly above normal temperatures.

A look at the 8 Jul 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows for Wednesday night a shortwave trough centered over
the Lower Ohio Valley, moving east. A broad area of high pressure
will be centered from southern CA into the Four Corners region, and
extend eastward into the SE US. A shortwave trough will be over the
Pacific Northwest. For Thursday/Thursday night, the shortwave trough
to our west will still be approaching the region, but the ensemble
averaging depicts a broader feature, extending from central Quebec
into the Tennessee Valley. The ridge across the SW US becomes
shunted slightly south as the Pacific Northwest shortwave trough
makes progress eastward towards the Northern High Plains. For
Friday/Friday night, the axis of the shortwave trough approaching
our region is expected to cross the region, and by the evening hours
be centered from ME to Long Island. The shortwave trough over the NW
US moves to over/near the Upper Mississippi River Valley. A general
region of a ridge axis remains positioned over the far SW US to the
SE US.

At the surface, for Wednesday night, a general region of troughiness
is expected to be over the Ohio Valley. By Thursday/Thursday night,
this feature becomes a bit more defined, with a closed surface low
over far southern Quebec, with a cold front trailing into the mid-
Mississippi Valley, and a warm front southeast into New England. By
Friday/Friday night, the surface low loses is definition thanks to
ensemble averaging, leaving a another general region of troughiness
across much of the eastern US.

A look at the 8 Jul 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures around +18C for both Thursday and Friday.

The above weather patterns offers the following forecast. With the
region remaining within a warm/hot and humid airmass, and the
presences of a front/trough near or over the region, daily chances
of showers/storms looks promising each day. Additionally, with the
potential for repeated rounds of precipitation, all the higher the
potential for localized flooding will be. During this time period,
the NAEFS offers the eastern and southeastern portion of the
forecast area with the highest values of Mean Integrated Water
Vapor Transport. This factor may suggest greater weight given to
this region for the potential for flooding, especially given recent
rains across parts of this area as a result of the remnants of
Chantal. Temperatures are expected to average a few degree above
normal for this time of year.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1200 PM EDT Tuesday...

Key Points:

1. Daily chances of showers/storms continues.
2. Temperatures around five to eight degrees above normal.

A look a the 8 Jul 00Z NCEP Ensemble Mean 500mb Geopotential Heights
shows for Saturday/Saturday night that the ridge over the SE US is
expected to expand northward to over our region. A shortwave trough
is expected to be over the Upper Mississippi River Valley,
approaching the western Great Lakes region. For Sunday/Sunday night,
little change is expected in the overall synoptic pattern. The
shortwave trough is expected to make a bit more headway east into
the Great Lakes. For Monday/Monday night, ensemble averaging washes
out the particulars of a shortwave trough over the Great Lakes and
offers a solution of a broader longer wave trough over much of
central Canada extending into most of the northern quarter of CONUS.
Ridging is depicted as broadening northward across roughly the
remaining three-quarters of CONUS. For Tuesday, little to no change
is depicted in the synoptic pattern over CONUS as compared to Monday.

At the surface, for Saturday/Saturday night, a general area of weak
troughiness will exist across the mid-Atlatnic into the SE US, all
the while a more well defined trough exists from the Upper
Mississippi Valley into the Great Lake region. For Sunday/Sunday
night, not a lot changes are expected as compared to Saturday. Weak
troughiness continues from the mid-Atlantic into the SE US, while a
more robust trough will be over the Great Lakes. For Monday/Monday
night, weak low pressure is still depicted over portions of the mid-
Atlantic into the SE US. The trough over the Great Lakes region is
not depicted as pronounced. A ridge of high pressure is noted from FL
to the Lower Mississippi River Valley. For Tuesday, a weak trough is
still depicted from the mid-Atlantic to the SE US with a ridge of
high pressure from FL to the Lower Mississippi Valley and north into
the Lower Ohio Valley.

A look at the 8 Jul 12Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures increase on Saturday to around +20C.
Similar values are expected Sunday. For Monday, only a small
decrease to +19C to +20C is forecast. On Tuesday, similar values are
expected as compared to Monday. The top end of the range of
temperatures on Monday and Tuesday touch the 90 to 97.5 percentile
of the 30-year CFSR climatology.

The above weather patterns offers the following forecast. Our
weather pattern will remain stagnant through the weekend and into
the early part of next week. With a general area of troughiness over
or near the region, our forecast of daily chances of showers/storms
will continue. With those daily chances will also come daily chances
of localized heavier rains, which in turn could mean locally higher
potential for flooding. Temperatures will trend hotter over the
weekend as compared to late this work week, and remain at those
elevated levels into the start of the next work week.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
As of 125 PM EDT Tuesday...

Mainly VFR conditions with light WSW winds are expected through
the afternoon. Thunderstorms will be prevalent in a scattered to
numerous fashion this afternoon into evening across the area,
earlier in the mountains and later in the piedmont. Will have
VCTS and a couple hours of thunder at all sites, with potential
IFR.

Any storms will be decaying after 00z, but would not be
surprised if some linger near LYH/DAN til 03z.

Fog will be an issue later tonight and will likely get dense
at LWB and possibly BCB. Depending on clearing and where it
rains will determine fog at terminals.

Any fog/low stratus will erode by 12-14z Wed. Any storms to hold
off til after 18z Wed for the most part with VFR.

.EXTENDED AVIATION OUTLOOK...

The forecast continues in a typical summertime weather pattern
with daily chance of showers/storms during the peak heating
hours each day through Saturday. Morning fog will also be
possible each day, especially at LWB and BCB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ058-059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ006.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...WP
Hazardous weather outlook, Jul 8, 1:06 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
206 PM EDT Tue Jul 8 2025

VAZ058-059-091815-
Halifax-Charlotte-
206 PM EDT Tue Jul 8 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered thunderstorms are possible Wednesday through Friday.
Locally heavy rainfall and isolated instances of flash flooding are
possible each day. A few storms Wednesday could also become strong
to severe, with damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

VAZ044>047-091815-
Pittsylvania-Campbell-Appomattox-Buckingham-
206 PM EDT Tue Jul 8 2025

...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Isolated strong to severe storms are possible Wednesday afternoon.
Localized flooding is possible each afternoon through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>044-507-
508-091815-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Henry-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
206 PM EDT Tue Jul 8 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few storms this afternoon and evening could become strong to
severe with damaging winds the main threat. Localized flooding from
torrential rains are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.
Localized flooding is possible each afternoon through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

VAZ034-035-091815-
Bedford-Amherst-
206 PM EDT Tue Jul 8 2025

...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.
Localized flooding is possible each afternoon through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

NCZ006-091815-
Caswell-
206 PM EDT Tue Jul 8 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated strong to severe storms are possible this afternoon and
evening with damaging winds and localized flooding as the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered thunderstorms are possible Wednesday through Friday.
Locally heavy rainfall and isolated instances of flash flooding are
possible each day. A few storms Wednesday could also become strong
to severe, with damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-091815-
Rockingham-
206 PM EDT Tue Jul 8 2025

...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms this afternoon and evening, with
strong to damaging winds and localized flooding as the main threats.

Heat indices will reach around 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Isolated strong to severe storms are possible Wednesday afternoon.
Localized flooding is possible each afternoon through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 1:05 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
205 PM EDT Tue Jul 8 2025

WVZ508-081845-
Western Greenbrier WV-
205 PM EDT Tue Jul 8 2025

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN GREENBRIER COUNTY THROUGH 245 PM EDT...

At 205 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richwood to near Fayetteville. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Leonard...
Duo...
and Anjean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3823 8037 3822 8036 3808 8036 3806 8039
      3789 8077 3795 8081 3799 8077 3799 8079
      3802 8080 3804 8083 3806 8080 3806 8082
      3805 8084 3806 8087 3808 8089 3810 8088
      3808 8071 3827 8044
TIME...MOT...LOC 1805Z 284DEG 26KT 3828 8057 3807 8102

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 8, 3:05 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT Tue Jul 8 2025

VAZ016-082045-
Carroll VA-
405 PM EDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL CARROLL COUNTY THROUGH 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pipers Gap, or near Galax, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hillsville...
Fancy Gap...
Gladesboro...
Woodlawn...
and Pipers Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3662 8083 3669 8089 3685 8073 3672 8054
TIME...MOT...LOC 2005Z 232DEG 13KT 3668 8082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Jul 8, 3:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT Tue Jul 8 2025

VAZ023-024-034-035-082130-
Botetourt VA-Amherst VA-Bedford VA-Rockbridge VA-
459 PM EDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTH CENTRAL ROCKBRIDGE...NORTHEASTERN BEDFORD...EAST CENTRAL
BOTETOURT AND WEST CENTRAL AMHERST COUNTIES THROUGH 530 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sedalia, or 8 miles west of Big Island, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Island...
Forest...
Coleman Falls...
Boonsboro...
Snowden...
Peaks Of Otter Summit...
and Peaks Of Otter Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and south central Virginia.

&&

LAT...LON 3737 7966 3744 7967 3749 7963 3755 7960
      3767 7933 3757 7921 3738 7930
TIME...MOT...LOC 2059Z 253DEG 24KT 3750 7952

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Jul 8, 4:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Tue Jul 8 2025

VAZ034-082200-
Bedford VA-
512 PM EDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL BEDFORD COUNTY THROUGH 600 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thaxton, or near Montvale, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bedford...
Montvale...
Forest...
Stewartsville...
Boonsboro...
Goode...
and Peaks Of Otter Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and south central Virginia.

&&

LAT...LON 3745 7927 3743 7927 3742 7925 3741 7926
      3739 7923 3727 7931 3723 7944 3727 7983
      3732 7984 3735 7979 3738 7977 3746 7961
      3745 7959 3747 7958 3748 7956 3748 7921
      3747 7919
TIME...MOT...LOC 2112Z 255DEG 17KT 3734 7968

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Jul 8, 4:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
532 PM EDT Tue Jul 8 2025

VAZ034-035-045>047-082215-
Buckingham VA-Amherst VA-Campbell VA-Bedford VA-Appomattox VA-
532 PM EDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHERN APPOMATTOX...NORTHEASTERN BEDFORD...SOUTHWESTERN
BUCKINGHAM...AND AMHERST COUNTIES AND THE NORTHERN CITY OF LYNCHBURG
THROUGH 615 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naola, or near Big Island, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Amherst...
Bent Creek...
Clifford...
Big Island...
Coleman Falls...
and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and south central Virginia.

&&

LAT...LON 3737 7869 3741 7921 3746 7949 3764 7935
      3771 7902 3770 7899 3768 7898 3768 7897
      3755 7890 3754 7883 3757 7881 3759 7883
      3760 7881 3763 7882 3764 7880 3763 7872
      3767 7871 3767 7866
TIME...MOT...LOC 2131Z 274DEG 35KT 3751 7925

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Jul 8, 4:42 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
542 PM EDT Tue Jul 8 2025

VAZ024-035-082215-
Amherst VA-Rockbridge VA-
542 PM EDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES THROUGH
615 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cornwall, or near Buena Vista, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington...
Rockbridge Baths...
Cornwall...
Alto...
Fairfield...
Brownsburg...
and Vesuvius.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and south central Virginia.

&&

LAT...LON 3792 7919 3789 7915 3785 7915 3782 7916
      3781 7917 3781 7914 3778 7911 3779 7909
      3777 7907 3773 7907 3778 7943 3791 7950
      3796 7927
TIME...MOT...LOC 2142Z 267DEG 26KT 3781 7930

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
July 8, 4:45 PM EST
Where
Bedford County, 2.84 mi NNE of Boonsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.490, -79.260

Thunderstorm winds blew down one tree along Holcomb Rock Road.

Thunderstorm Wind, Amherst

When
July 8, 5:02 PM EST
Where
Amherst County, 1.08 mi N of Dillard
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.486, -79.148

Thunderstorm winds blew down one tree near the intersection of Winridge Drive and Winesap Road.

Thunderstorm Wind, Amherst

When
July 8, 5:10 PM EST
Where
Amherst County, 3.4 mi SE of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.464, -79.088

Thunderstorm winds blew down one tree near the intersection of Dixie Airport Road and Amelon Expressway.

Thunderstorm Wind, Appomattox

When
July 8, 5:26 PM EST
Where
Appomattox County, 0.85 mi SE of Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.410, -78.960

Thunderstorm winds blew down one tree near the intersection of Stonewall Road and Vineyard Road.

Thunderstorm Wind, Appomattox

When
July 8, 5:28 PM EST
Where
Appomattox County, 3.95 mi NNE of Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.470, -78.935

Thunderstorm winds blew down one tree along the 600 block of Beckham Road.

Thunderstorm Wind, Buckingham

When
July 8, 6:06 PM EST
Where
Buckingham County, 1.97 mi SW of Toga
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.477, -78.642

A wind gust of 60 mph was measured by a personal weather station along Brittany Road.

Lightning, Buckingham

When
July 8, 6:27 PM EST
Where
Buckingham County, 3.6 mi WNW of Johnson Station
Property damage
$40,000
Reported by
911 Call Center
Coordinates
37.641, -78.460

Lightning struck a house along the 1000 block of River Ridge Road and set it on fire. The fire caused some damage to the house before it was extinguished.

Thunderstorm Wind, Botetourt

When
July 8, 7:42 PM EST to 7:46 PM EST
Where
Botetourt County, 0.67 mi WNW of Daleville to 0.08 mi E of Daleville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.422, -79.932

Thunderstorm winds blew down three power lines with one near the intersection of Catawba Road and Etzler Road, another near the intersection of Catawba Road and Glebe Road, and the other near the intersection of Glebe Road and Orchard Lake Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268458, 1268459, 1268460, 1268456, 1268457, 1268461, 1268447, 1268462.